Back pain patients wait and worry over meningitis risk
Patsy Bivins, 68 of Sturgis, Ky., was injected with steroids for back pain at St. Mary Surgicare in Evansville, Indiana. The clinic notified her of possibly being infected with fungal meningitis. / AP Photo/Stephen Lance Dennee
Patsy Bivins tossed and turned all night after finding out the steroid shot she received to relieve her chronic back pain could instead kill her.
Bivins, a widow who lives in western Kentucky about an hour from Evansville, Ind., received two injections in her lower back on Aug. 27. It was the first time she got steroid injections and the constant pain in her lower back, hips and legs was eased.
For now, all the 68-year-old retired waitress can do is hope she doesn't develop the telltale signs of a rare form of fungal meningitis that health officials say has sickened more than 90 people: a splitting headache, fever, stiff neck, difficulty walking or worsening back pain. There may be hundreds or even thousands more like her.
Deadly meningitis outbreak in U.S.
She called her doctors Friday, right after her first cup of coffee, hoping to relieve the anxiety stirred a day earlier when she learned she might be at risk. Bivins was told only that she didn't need to be checked unless she developed symptoms.
"I'm not sure if I like it," Bivins, of Sturgis, Ky., said Friday in a telephone interview with The Associated Press. "Seems like there should be some way to tell it before you get the symptoms. Honestly, it makes me worse than I was."
- CDC: More than 90 people ill with meningitis
- Watch: Meningitis spreads to seventh state
- Meningitis outbreak spotlights risks of drug mixing
Federal health officials announced on Sunday that 91 people have been infected so far in nine states and seven people have died. They fear thousands more could have been exposed. The Centers for Disease Control and Prevention (CDC) has said the outbreak may have been caused by a steroid made by a specialty pharmacy in Massachusetts, where inspectors found at least one sealed vial that was contaminated. It's not yet clear how the fungus got into the steroid, but officials have told health professionals not to use anything made by the pharmacy.
The pharmacy, New England Compounding Center, also issued a recall of all its products on Sunday "out of an abundance of caution due to the potential risk of contamination."
So far, the government has identified about 75 facilities in 23 states that received the recalled doses. It is not yet clear exactly how many people could get sick, though health officials say the fungus is not transmitted from person to person. What's more, health officials said on a conference call last week that since the pharmacy was licensed in all 50 states, there is a possibility contaminated products may be in other areas.
The CDC has called for clinics and doctors to immediately identify those who could have been exposed between July 1 and Sept. 28. It could be weeks before any of the patients are in the clear.
"Sure I'm apprehensive, but there's not a thing I can do except wait and see what happens," said Richard Jenkins, an 81-year-old from Nashville who received his most recent shot Sept. 11 at the Saint Thomas Outpatient Neurology Surgery Center.
The chief medical officer for the Tennessee Department of Health said Friday the incubation period for the disease isn't yet known and he advised at-risk patients to be vigilant for symptoms for weeks.
"A month is the shortest we'd possibly want to consider that. We're looking at a longer period of time before we'd feel confident that somebody is out of the woods," Dr. David Reagan said.
Woman may have been exposed to meningitis
The New England Compounding Center, had been investigated by Massachusetts regulators in 2006 and entered into an agreement in 2006 with the Massachusetts Department of Health to correct any deficiencies, the CBS News Investigative Team reported. That same year, the FDA warned the company against compounding topical anesthetic creams for "general distribution rather than responding to the unique medical needs of individual patients."
Bivins said she doesn't blame the doctors - they were just trying to help her, not knowing the steroid may have been contaminated. She was told Thursday by Our St. Mary's Surgicare Cross Pointe facility in Evansville, Ind., that she could be at risk, which made for a restless night. For now, she tries to pass the time by arranging things in the apartment she moved into a few days ago.
"I can't sit around here and dwell on it all the time and go nuts," she said.
Popular in Health
- Health risks remain for Okla. tornado responders, victims
- Disney pulls show that makes fun of gluten-free child
- Environmental Working Group's top sunscreens for 2013 12 Photos
- Which sunscreens are recommended for 2013?
- Skin cancer self-exam: What to look for (PHOTOS)
- Ketamine shown to help fight treatment-resistant depression
- Handbags may contain more germs than average toilet flush
- FDA raises concerns about experimental sleep aid suvorexant